Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
161 Doctors are Online

Liver Test results showed high levels of SGPT. Drink alcohol, milk thistle supplements and vitamins. Cause?

User rating for this question
Very Good
Answered by

Gastroenterologist
Practicing since : 1996
Answered : 1768 Questions
Question
Hi!
My LFT results show high levels of SGPT - 104 IU/L
GGTP - 199 U/L
My alcohol consumption is about 5 drinks a week
Also I take supplements like Milk Thistle, Vitamins and Fish Oil Omega 3 daily.
What could be the cause of this and how do I bring these levels down?
All other parameters and blood test results are within normal limits.
Posted Tue, 3 Sep 2013 in Liver and Gall Bladder
 
 
Answered by Dr. Ratnakar Kini 11 hours later
Brief Answer:
I would like to know the SGOT level

Detailed Answer:
Hi,
Thanks for posting your query.
The high GGT is due to alcohol intake.

High SGPT can be due to many different conditions like viral infection, fatty liver, intake of certain medications.

I would like to know the SGOT level before I can give my opinion.
Regards,
Dr.Ratnakar Kini
Above answer was peer-reviewed by
 
Follow-up: Liver Test results showed high levels of SGPT. Drink alcohol, milk thistle supplements and vitamins. Cause? 8 hours later
My SGOT is 45 IU/L
Also, I have been taking Niacin 250mg Suppliment from GNC. Could that affect my GGTP as well?

Regards
 
 
Answered by Dr. Ratnakar Kini 14 minutes later
Brief Answer:
Niacin not responsible.

Detailed Answer:
Hi,
Isolated elevation of GGT ( with normal serum alkaline phosphatase) can not occur due to niacin.

In alcoholism, the SGOT level is more than SGPT. Since in your case SGPT is more than SGOT, tests are to be done to find the cause. These include viral markers, workup for metabolic diseases etc.

Let me know if I can assist you further.
Regards,
Dr.Ratnakar Kini
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor